Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 277, NWS St. Louis, MO

May 24, 2006Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2006, 4:16 PM CDT for Montgomery County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2006, 4:16 PM CDT (21:16 UTC)
Expired
May 24, 2006, 4:30 PM CDT
In force
14 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 242116
SVRLSX
ILC135-242130-
/O.NEW.KLSX.SV.W.0277.060524T2116Z-060524T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR WHITE
  OAK...OR ABOUT 10 MILES EAST OF VIRDEN...AND MOVING EAST AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3954 8968 3938 8960 3936 8953 3953 8954

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 242127
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT WED MAY 24 2006

ILC135-242136-
/O.EXP.KLSX.SV.W.0277.000000T0000Z-060524T2130Z/
MONTGOMERY IL-
426 PM CDT WED MAY 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL 
MONTGOMERY COUNTY WILL EXPIRE AT 430 PM...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 3954 8968 3938 8960 3936 8953 3953 8954

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:41 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 24, 12:41 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT WED MAY 24 2006

.DISCUSSION...
FORECAST DISCUSSION WILL FOCUS ON THIS AFTERNOON AND EVENINGS SEVERE
WEATHER EPISODE AND THE SUMMERLIKE PATTERN THAT WILL TAKE HOLD OF
THE CENTRAL UNITED STATES BY THE END OF THE WORK WEEK.

UPPER LOW CURRENTLY LOCATED ACROSS NORTHERN PLAINS WILL SLOWLY MOVE
EAST AS SURFACE LOW PRESSURE AND ATTENDANT COLD FRONT MOVE TOWARD
THE MISSISSIPPI RIVER VALLEY. RICH LOW LEVEL MOISTURE HAS RETURNED
TO CWA AS DEWPOINTS HAVE RISEN INTO THE 60S. WITH ABUNDANT
INSOLATION THIS AFTERNOON...CONVECTION DEVELOPING ACROSS CENTRAL
AND NORTHEAST MISSOURI WILL STRENGTHEN AND SPREAD SOUTHEAST ACROSS
THE REMAINDER OF THE CWA THROUGHOUT THE EVENING. ALL PARAMETERS
ARE COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EPISODE.

COLD FRONT MAKES IT TO I-70 BY DAYBREAK...WITH A SLIGHT CHANCE OF
THUNDERSTORMS REDEVELOPING THURSDAY AFTERNOON ACROSS THE
SOUTHEASTERN THIRD OF THE CWA...ALTHOUGH AT THIS POINT BELIEVE BEST
POTENTIAL WILL BE SOUTHEAST OF OUR CWA. OTHERWISE...UPPER LOW DIGS
SOUTH TOWARD THE OHIO RIVER VALLEY...BRINGING CLOUDS AND THE CHANCE
OF SHOWERS TO AT LEAST THE NORTHEASTERN THIRD OF THE CWA THURSDAY
AFTERNOON. SKIES WILL CLEAR AND HEIGHTS WILL RISE QUICKLY ON FRIDAY
AS HIGH PRESSURE AND THE UPPER RIDGE BUILDS OVERHEAD. ALL MODELS
INDICATE A WARM FRONTAL PASSAGE EARLY ON SATURDAY AND THEREFORE
COULD SEE SOME ISOLATED CONVECTION EARLY IN THE DAY ON
SATURDAY...BUT MORE IMPORTANTLY IS IN THE WAKE OF THE WARM FRONT THE
WIND WILL BECOME SOUTHWEST AND THE HOTTEST WEATHER OF THE YEAR THUS
FAR WILL FLOOD THE MID MISSISSIPPI RIVER VALLEY. OVERALL THE KEY TO
THIS WEEKEND (SATURDAY AND SUNDAY) WILL BE HOT AND DRY AS A STRONG
CAP WILL BE IN PLACE AS +20C 850MB TEMPERATURES OVERSPREAD THE
REGION. IN FACT...COULD NOT RULE OUT A FEW RECORD HIGHS BEING TIED
OR BROKEN.

RECORD HIGH TEMPERATURES FOR THIS WEEKEND FOLLOW:

            ST. LOUIS   COLUMBIA    QUINCY
SATURDAY        93         92         91
SUNDAY          93         91         94

AS THE UPPER LEVEL RIDGE BEGINS TO SLIDE EAST ON MONDAY AND COLLAPSE
BY THE MIDDLE OF NEXT WEEK...THE REGION WILL BECOME INFLUENCED BY A
MORE SOUTHWESTERLY FLOW ALOFT AND WEAKER CAP. DISTURBANCES MOVING
ALONG THE WESTERN AND NORTHERN PERIPHERY OF THE RIDGE WILL INTIATE
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. OTHERWISE THE
SUMMERLIKE WEATHER PATTERN IS PROGGED TO CONTINUE INTO THE MIDDLE OF
NEXT WEEK AS 850MB TEMPERATURES ARE TO REMAIN ABOVE +15C.

CVKING

&&

.AVIATION...
FOR THE 18Z TAFS...WK CDFNT JUST PUSHING INTO NW MO ATTM. WARM
SECTOR AIR MASS AHEAD OF THE FRONT ACRS MO AND WRN IL HAS BECOME
QUITE UNSTABLE WITH MLCAPES AOA 2000 J/KG. CONVECTIVE INHIBITION
IS ALSO DECREASING WITH CONTINUED HEATING AND SCT TSRA HV
DEVELOPED WITHIN THE PAST HR OR SO NE OF KMKC. ANTICIPATING THAT
THUNDERSTORMS WL CONT TO DEVELOP ALG AN AXIS FROM ROUGHLY KMKC TO
KUIN...WITH GREATEST DEVELOPMENT BWTN 19-21Z AS INSTABILITY
MAXIMIZES AND INHIBITION IS REMOVED. SIZEABLE CLUSTER OF STG TO
SVR TSRA THEN EXPECTED TO EVOLVE AND MOVE SEWD THRU CNTRL/ERN MO
AND WRN IL FROM THE LATE AFTERNOON INTO THE EARLY EVENING.
THUNDERSTORMS SHOULD HAVE EXITED SE OF KSTL AREA BY 02Z WITH JUST
SCT CLOUDS IN THEIR WAKE. SLOW MOVING CDFNT WL GRADUALLY PUSH THRU
TAF SITES AFTER 12Z THURS WITH GUSTY WLY WINDS IN ITS WAKE.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 24, 1:10 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT WED MAY 24 2006

ILZ058>060-064-065-095>102-MOZ018-019-026-027-034>036-041-042-
047>052-059>065-072-073-251100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MONITEAU-MONROE-
MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-
110 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON IN ADVANCE OF A COLD FRONT MOVING
INTO THE REGION. THESE THUNDERSTORMS WILL THEN TRACK SOUTHEAST ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS DURING THE LATE AFTERNOON AND
EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP TO 2 INCHES
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST ON THURSDAY AS
THE COLD FRONT SLOWLY ADVANCES THROUGH THE AREA.

HOT AND HUMID CONDITIONS MORE TYPICAL OF SUMMER WILL GRIP THE AREA
FOR THE MEMORIAL DAY WEEKEND. HIGH TEMPERATURES WILL BE NEAR RECORD
LEVELS...AVERAGING 10 TO 15 DEGREES ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

ILZ069-070-074-079-MOZ074-075-084-085-099-251100-
CLINTON IL-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON IL-
110 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI
AND EXTREME SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MISSOURI AND
WESTERN ILLINOIS THIS AFTERNOON IN ADVANCE OF A COLD FRONT MOVING
INTO THE REGION. THESE THUNDERSTORMS WILL THEN TRACK SOUTHEAST ACROSS
EASTERN MISSOURI AND WESTERN ILLINOIS DURING THE LATE AFTERNOON...AND
SHOULD IMPACT SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS
DURING THE EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT FROM
THESE STORMS WILL BE DAMAGING WINDS OF 60 TO 70 MPH AND LARGE HAIL UP
TO 2 INCHES IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST ON THURSDAY AS
THE COLD FRONT SLOWLY ADVANCES THROUGH THE AREA. A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE.

HOT AND HUMID CONDITIONS MORE TYPICAL OF SUMMER WILL GRIP THE AREA
FOR THE MEMORIAL DAY WEEKEND. HIGH TEMPERATURES WILL BE NEAR RECORD
LEVELS...AVERAGING 10 TO 15 DEGREES ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

GLASS

In the hours before

Local storm report, May 24, 3:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             WARRENTON               38.82N 91.14W
05/24/2006  E1.00 INCH       WARREN             MO   TRAINED SPOTTER

&&

CVKING
Local storm report, May 24, 3:50 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 S KEMPER              39.20N 90.17W
05/24/2006  E0.75 INCH       JERSEY             IL   LAW ENFORCEMENT

&&

CVKING
Local storm report, May 24, 3:53 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 S KEMPER              39.20N 90.17W
05/24/2006  E1.00 INCH       JERSEY             IL   EMERGENCY MNGR

&&

CVKING
Local storm report, May 24, 3:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             GIRARD                  39.45N 89.78W
05/24/2006  E0.75 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 24, 4:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 SW OLD MONROE         38.92N 90.76W
05/24/2006  E0.75 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

BMILLER
Local storm report, May 24, 4:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 E VIRDEN              39.50N 89.69W
05/24/2006                   MONTGOMERY         IL   AMATEUR RADIO

            2 BARNS DAMAGED...1 HOUSE ROOF BLOWN OFF...NUMEROUS TREES
            DOWN...THOMASVILLE ROAD CLOSED TO TRAFFIC DUE TO DEBRIS.

&&

BMILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:59 PM CDTSevere Thunderstorm WarningLSXPike46 min
May 24, 3:38 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin52 min
May 24, 4:00 PM CDTSevere Thunderstorm WarningLSXMontgomery15 min
May 24, 4:18 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison42 min
May 24, 4:55 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery50 min
May 24, 5:02 PM CDTSevere Thunderstorm WarningLSXMonroe43 min
May 24, 5:10 PM CDTSevere Thunderstorm WarningLSXMadison50 min
May 24, 5:22 PM CDTSevere Thunderstorm WarningLSXBond, Fayette38 min
May 24, 5:29 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair61 min
May 24, 5:50 PM CDTSevere Thunderstorm WarningLSXRandolph55 min
May 24, 5:51 PM CDTTornado WarningLSXBond, Fayette, Montgomery39 min
May 24, 6:06 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Marion39 min
May 24, 6:30 PM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington45 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningLSXRandolph46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.